Non-saturating magnetoresistance in heavily disordered semiconductors

M. M. Parish, P. B. Littlewood

Research output: Contribution to journalArticleResearchpeer-review

428 Citations (Scopus)

Abstract

The resistance of a homogeneous semiconductor increases quadratically with magnetic field at low fields and, except in very special cases, saturates at fields much larger than the inverse of the carrier mobility, a number typically of the order of 1 T (refs 1, 2). A surprising exception to this behaviour has recently been observed in doped silver chalcogenides, which exhibit an anomalously large, quasi-linear magnetoresistive response that extends down to low fields and survives, even at extreme fields of 55 T and beyond. Here we present a simple model of a macroscopically disordered and strongly inhomogeneous semiconductor that exhibits a similar non-saturating magnetoresistance. In addition to providing a possible explanation for the behaviour of doped silver chalcogenides, our model suggests potential routes for the construction of magnetic field sensors with a large, controllable and linear response.

Original languageEnglish
Pages (from-to)162-165
Number of pages4
JournalNature
Volume426
Issue number6963
DOIs
Publication statusPublished - 13 Nov 2003
Externally publishedYes

Cite this